Alert archive / New Jersey / Winter Weather Advisories in 2018
Winter Weather Advisory 7, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this winter weather advisory at Feb 14, 2018, 5:20 AM EST for Monroe County, Pennsylvania; Sussex County, Warren County, New Jersey. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Feb 14, 2018, 5:20 AM EST (10:20 UTC)
- Expired
- Feb 14, 2018, 8:00 AM EST
- In force
- 3 hr
- Issued by
- NWS Philadelphia/Mount Holly
Counties Sussex County, NJ, Warren County, NJ, Monroe County, PA
The radar
The Philadelphia radar (KDIX), 129 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 10.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 943 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
950 WWUS41 KPHI 141020 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 520 AM EST Wed Feb 14 2018 NJZ001-007-PAZ055-141300- /O.NEW.KPHI.WW.Y.0007.180214T1020Z-180214T1300Z/ Sussex-Warren-Monroe- Including the cities of Newton, Washington, and Stroudsburg 520 AM EST Wed Feb 14 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EST THIS MORNING... * WHAT...Freezing rain and black ice. Additional ice accumulations of a light glaze are expected. * WHERE...In New Jersey, Sussex and Warren counties. In Pennsylvania, Monroe county. * WHEN...Until 8 AM EST this morning. * ADDITIONAL DETAILS...The ice will result in very slippery conditions on sidewalks, roads and bridges, including during the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of freezing rain will cause travel difficulties. Be prepared for slippery roads. Slow down and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit www.weather.gov/phi/winter
1 follow-up statement
567 WWUS41 KPHI 141258 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 758 AM EST Wed Feb 14 2018 NJZ001-007-PAZ055-141400- /O.EXP.KPHI.WW.Y.0007.000000T0000Z-180214T1300Z/ Sussex-Warren-Monroe- Including the cities of Newton, Washington, and Stroudsburg 758 AM EST Wed Feb 14 2018 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 8 AM EST THIS MORNING... The light precipitation has ended in the Poconos and in northern New Jersey. As a result, the Winter Weather Advisory will expire at 8:00 AM. $$ For more information from the National Weather Service visit www.weather.gov/phi/winter Iovino
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this winter weather advisory went out at Feb 14, 3:39 AM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Feb 14, 3:39 AM EST, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 339 AM EST Wed Feb 14 2018 .SYNOPSIS... Several weak disturbances will move across the region today through Thursday, then a cold front crosses our area Thursday night into Friday. High pressure builds across the region Friday night into Saturday before shifting into the Canadian Maritimes late Saturday into Sunday. Low pressure is forecast to quickly track close to our region Saturday night before moving out to sea Sunday morning. High pressure builds in later Sunday before moving offshore Monday, then a warm front arrives Tuesday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Some upper level shortwave energy will pass north of the region this morning. With increasing low level moisture due to weak WAA, there is spotty light mixed frozen precip moving through the Lehigh Valley, Poconos, and northern NJ. Not expecting much in the way of measurable QPF, and the precip should generally move out of the region by daybreak. Otherwise, high pressure is centered over the Southeast U.S., and return flow behind the high will allow for continued WAA. Clouds will scatter out this afternoon, and temperatures will be around 10 degrees above normal, topping off in the 40s north and west of I-95 and in the low to mid 50s south and east of I-95. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/... Low pressure developing over the lower Great Lakes and Tennessee Valley will lift to the north and east tonight. Rain develops later this evening, and continues through most of tonight before tapering off by daybreak Thursday. The swath of heaviest rain will move across central NJ, where up to 1/4" QPF will fall. Otherwise, total rainfall will range from 1/10" to 2/10". && .LONG TERM /THURSDAY THROUGH TUESDAY/... Summary...Rather mild and wet at times Thursday and Friday; increasing potential for some wintry precipitation and colder air Saturday into early Sunday; turning much warmer early next week. Synoptic Overview...A positively tilted upper-level trough centered in the vicinity of Hudson Bay will send several spokes of energy into the Eastern U.S into the weekend. Significant short wave energy though Saturday into Sunday looks to sharpen the southern part of the trough enough to help focus surface low pressure near the Mid- Atlantic, however the flow looks progressive. Late in the weekend and especially early next week, the pattern becomes more amplified as a significant trough develops in the West with a strengthening ridge in the East. This will open the door for much warmer air to surge across our region starting Tuesday, although this will probably be accompanied by some showers. For Thursday and Friday...Several short waves will be traversing the area within a southwest flow aloft. This will assist in warm air advection ahead of a cold front that gradually arrives in our area Thursday night. Much of the more organized precipitation, which is expected to be in the form of just rain, looks to be along and especially behind the surface cold front. There appears to be two separate rounds of rain, one Thursday morning as a shot of stronger warm air advection occurs with a warm front then the second arrives Thursday night and Friday morning. Some fog should occur at times, especially near and west of the fall line. The precipitation should tend to weaken later Friday as the front settles farther south of our area and the low-level flow becomes a bit more anticyclonic. The precipitation is anticipated to end across the northern areas before the airmass gets cold enough for any mixing or changeover. High pressure then builds eastward and encompasses our region Friday night. This will bring in colder air along with notably drier air. For Saturday and Sunday...The consensus of the model guidance continues to increase regarding a storm system affecting our area during this time frame. The flow is progressive though therefore the surface feature will be moving by fast Saturday night into very early Sunday. Short wave energy from the northern stream looks to link up with a short wave tracking east-northeastward from the Southern Plains. The more interaction now with these features allows the trough to sharpen a bit for a time as it shifts eastward. This increases the downstream large scale ascent and organizes surface low pressure. Surface high pressure initially over New England is forecast to give way, however some signal of cold air damming looks to be in place at least near and west of the fall line. A blend of some of the model guidance shows an area of snow, a wintry mix zone then perhaps some rain farther south. The precipitation types will depend on the track of the surface low and how much warming aloft can occur despite the system moving quickly. For now, used a blend of the GFS and ECMWF 1000-850 mb and 850-700 mb partial thicknesses which the precipitation types were derived from. Given uncertainty with the details, kept it as rain and snow at this point. A swath of some accumulating snow cannot be ruled out, however the details have yet to be determined at this range. Given the systems speed, Sunday may start out dry. Held onto some precipitation mention very early on Sunday, then high pressure looks to quickly start building in Sunday afternoon and night. For Monday and Tuesday...The pattern is forecast to change into an amplified one, with a large trough settling in across the West while a ridge strengthens in the East. This will set the stage for another round of warming in the East during this time frame. As high pressure shifts offshore Monday morning, a return flow sets up along with warm air advection. This will be via a warm front arriving late Monday into Tuesday. This warm front should work northward Tuesday, with showers with it. It could be rather wet Tuesday if the warm front is slower to lift north, allowing for more of an overrunning setup and this could hold temperatures down some especially across the north. At this forecast time range, we continued with a time of chance PoPs. && .AVIATION /09Z WEDNESDAY THROUGH SUNDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Today (through 12Z)...Generally VFR into daybreak. MVFR CIGs possible across KABE/KRDG and possibly KTTN for a few hours, and some light mixed frozen precip with VFR VSBY mainly at terminals north of I-195. Otherwise, dry conditions for the rest of the terminals. LGT/VRB winds. Moderate confidence. Rest of today (12Z through 00Z Thursday)...VFR. Clouds should scatter out throughout the day. SW winds less than 10 kt. Tonight...MVFR/IFR CIGs/VSBYs in rain and fog. Light and variable winds. OUTLOOK... Thursday and Friday...Sub-VFR conditions due to low clouds/fog and some rain especially Thursday morning and then again later Thursday night and Friday morning. Times of VFR should occur otherwise. Southwest winds around 10 knots Thursday, becoming west and northwest Friday around 15 knots with gusts possibly to 20-30 knots. Winds diminish Friday night. Low to moderate confidence. Saturday and Sunday...Conditions should lower to MVFR/IFR as rain/snow or a wintry mix moves across the area Saturday night into early Sunday. Low confidence with the details. && .MARINE... Today...Winds and seas will remain below SCA criteria. However, in the afternoon, southwesterly winds are expected to increase with gusts around 20 KT possible. Tonight...VSBY restrictions in rain/fog as low pressure passes through the region. SW winds 15-20 kt. Winds and seas below SCA criteria. OUTLOOK... Thursday and Friday...Southwest winds Thursday and much of Friday within a warm airmass therefore mixing less than ideal. As a result, conditions should be below Small Craft Advisory criteria. Seas however may start to build to around 5 feet Thursday night on the ocean zones. Winds shift to the west and northwest later Friday afternoon and night and increase with potential wind gusts to 25-30 knots. Saturday and Sunday...The conditions will depend on the track and strength of low pressure, however at this time the conditions are forecast to generally be below Small Craft Advisory criteria. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Gorse Near Term...MPS Short Term...MPS Long Term...Gorse Aviation...Gorse/MPS Marine...Gorse/MPS
Hazardous weather outlook, Feb 14, 3:43 AM EST, 1 hour 37 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 343 AM EST Wed Feb 14 2018 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-150845- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 343 AM EST Wed Feb 14 2018 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A quick moving storm system late Saturday into Sunday is expected to produce an area of wintry precipitation. While the details are less certain, there is the potential for some accumulating snow across parts of our region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-150845- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 343 AM EST Wed Feb 14 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 14, 4:26 AM EST, 54 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 426 AM EST Wed Feb 14 2018 NJZ001-007>010-PAZ054-055-061-062-141200- Sussex-Warren-Morris-Hunterdon-Somerset-Carbon-Monroe-Lehigh- Northampton- Including the cities of Newton, Washington, Morristown, Flemington, Somerville, Jim Thorpe, Stroudsburg, Allentown, Bethlehem, and Easton 426 AM EST Wed Feb 14 2018 Patchy light freezing drizzle will pass through the Lehigh Valley, Pocono Mountains, and northern New Jersey early this morning, and will result in patchy areas of black ice on roads through around daybreak this morning. Motorists should exercise caution and leave extra time for the morning commute. MPS
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 14, 4:16 AM EST | Areal Flood Warning | PHI | Cumberland, Salem | 16 hr |
Nearby
Winter Weather Advisories in New Jersey, 2018Winter Weather Advisories in Pennsylvania, 2018Every winter weather advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.